Kansas, 2015Heavy Snow in Kansas, February 21 to 22, 2015
February 21 to 22, 2015 · NWS GLD · 5 events in 5 counties and zones
Light rainfall transitioned to snow from north to south during the afternoon as cooler air filtered into the area with a cold front. 4 inches to nine inches, with snowfall amounts mostly in the seven to eight inch range.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light rainfall transitioned to snow from north to south during the afternoon as cooler air filtered into the area with a cold front. Snowfall amounts ranged from 5.4 inches to nine inches, with snowfall amounts mostly in the seven to eight inch range. The highest amount reported was 9 inches 13.2 SW of Goodland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Feb 21, 10:29 AM MST, 2 hours 1 minute earlier.
Area forecast discussion, Feb 21, 10:29 AM MST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1029 AM MST SAT FEB 21 2015
.SHORT TERM...(TODAY THROUGH MONDAY NIGHT)
ISSUED AT 430 AM MST SAT FEB 21 2015
TODAY-TONIGHT...PRECIPITATION CHANCES INCREASE LATE THIS MORNING
WITH THE BEST CHANCE LATE THIS AFTERNOON THROUGH TONIGHT AS A
WEATHER DISTURBANCE MOVES THROUGH. PRECIP TYPE TODAY INITIALLY
RAIN WITH A CHANGEOVER TO SNOW ACROSS PARTS OF EASTERN COLORADO
LATE THIS AFTERNOON. MODERATE TO HEAVY SNOW EXPECTED TONIGHT FOR
AREAS WEST OF A LINE FROM NEAR IDALIA TO GOODLAND AND RUSSELL
SPRINGS. AS HAS BEEN THE CASE THE PAST FEW DAYS THE ECMWF IS THE
OUTLIER WITH MINIMAL SNOW ACCUMULATION WHILE THE
GFS/NAM/SREF/CANADIAN AND WPC ALL SHOW RATHER IMPRESSIVE AMOUNTS.
SREF SHOWING SNOWFALL RATES AROUND AN INCH PER HOUR WITH A SMALL
POSSIBILITY OF TWO INCH RATES BRIEFLY. ADDED LOGAN COUNTY TO THE
WINTER STORM WARNING WHERE 8 INCHES IN 24 HOURS EXPECTED. HIGH
TEMPERATURES RANGE FROM THE MID 30S TO AROUND 40 IN FAR EASTERN
COLORADO WITH LOW TO MID 40S EAST OF THE STATE LINE. LOWS TONIGHT
IN THE LOW TO MID TEENS.
SUNDAY-MONDAY...LIGHT SNOW CONTINUES THROUGH THE PERIOD WITH AN
ADDITIONAL ONE TO THREE INCHES POSSIBLE. TEMPERATURES TURN MUCH
COLDER WITH HIGHS SUNDAY MID TEENS TO LOW 20S (WEST TO EAST)...A
FEW DEGREES WARMER ON MONDAY. LOWS SUNDAY NIGHT IN THE SINGLE
DIGITS ABOVE ZERO WITH WIND CHILL READINGS ZERO TO 10 BELOW ZERO
(EAST TO WEST) LATE SUNDAY NIGHT THROUGH MID MORNING MONDAY.
MONDAY NIGHT...DRIER AIR MOVES IN FROM THE NORTH BRINGING DRY
WEATHER BACK TO THE AREA. LOW TEMPERATURES IN THE SINGLE DIGITS
ABOVE ZERO UNDER BETTER SNOWPACK TO THE MID TEENS FROM MCCOOK TO
HILL CITY. WIND CHILL READINGS ZERO TO 10 BELOW ZERO (EAST TO
WEST) ONCE AGAIN.
.LONG TERM...(TUESDAY THROUGH FRIDAY)
ISSUED AT 430 AM MST SAT FEB 21 2015
WARMER DRY WEATHER WILL START OUT THE TUESDAY THROUGH THURSDAY
PERIOD...AS THE UPPER LEVEL TROUGH THAT BROUGHT SNOW/RAIN TO THE
AREA MOVES SOUTHEAST. WEDNESDAY ANOTHER UPPER LEVEL TROUGH WILL
MOVE THROUGH THE NORTHWEST UPPER LEVEL FLOW PRIOR TO A STRONGER
ONE THE NEXT DAY.
MODELS SHOW TWO POSSIBLE OUTCOMES WITH THE FIRST SHORT WAVE TROUGH.
FIRST...THE WEAKER TROUGH WILL CONTINUE TO MOVE THROUGH THE FLOW
AHEAD OF THE SECOND STRONGER TROUGH AS THE STRONG TROUGH MOVES SOUTH
FROM CANADA...SIMILAR TO THE ONE THAT WILL DEVELOP OVER THE NEXT
COUPLE OF DAYS. THE SECOND POSSIBILITY IS THE SMALLER TROUGH WILL
BE EMBEDDED IN THE LEADING EDGE OF THE STRONGER TROUGH AS IT
DESCENDS OVER THE CONUS FROM CANADA AND LINGERS OVER THE GREAT
BASIN. BOTH SCENARIOS SUGGEST THERE WILL BE REPEATED SNOWFALL
EPISODES THROUGH THE LATTER HALF OF THE WEEK AS THE STRONGER TROUGH
BECOMES QUASI STATIONARY OVER THE GREAT BASIN...SIMILAR TO WHAT WILL
OCCUR THIS WEEKEND. MAIN QUESTION IS WHAT WILL HAPPEN TO THE
SMALLER SCALE TROUGH AHEAD OF THE STRONGER ONE.
A STRONG COLD FRONT WILL MOVE INTO THE AREA WEDNESDAY NIGHT INTO
POSSIBLY THURSDAY MORNING AHEAD OF THE STRONGER TROUGH THAT WILL
MOVE OVER THE GREAT BASIN BY THURSDAY. THE COLD AIR MASS WILL
REMAIN OVER THE AREA THROUGH THE WEEKEND. WIND CHILLS AROUND 10
BELOW ZERO CAN BE EXPECTED THURSDAY NIGHT AND FRIDAY NIGHT.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1019 AM MST SAT FEB 21 2015
ACTIVE TAF PERIOD AHEAD FOR BOTH TERMINALS ASSOCIATED WITH THE
IMPENDING WINTER STORM. CURRENT CLOUD MOVEMENT IS FOLLOWING RAP13
700 MB WIND DIRECTION...AND UPSTREAM OBSERVATIONS INDICATE TAF
GUIDANCE IS STARTING OUT TOO LOW WITH CEILING HEIGHTS. UNTIL THE
RAIN AND SNOW SHOWERS MOVE INTO THE AREA...CLOUD CEILINGS WILL
STAY VFR.
HEAVIER SNOWFALL IS EXPECTED TO AFFECT KGLD OVER KMCK...WHICH
WILL LIKELY REDUCE VISIBILITIES MORE AT KGLD DURING THE PERIOD
THAN AT KMCK. TAF GUIDANCE WAS REALLY PESSIMISTIC WITH CLOUD
CEILINGS...BUT DUE TO THE GIVEN STARTING POINT ALREADY BEING LOWER
THAN OBSERVED...WAS NOT CONFIDENT TO USE LOWER CEILING HEIGHTS
THAN MENTIONED IN THE TAF.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST
SUNDAY NIGHT FOR KSZ001-002-014-015-029.
WINTER STORM WARNING FROM 5 PM MST /6 PM CST/ THIS AFTERNOON TO
11 PM MST /MIDNIGHT CST/ SUNDAY FOR KSZ013-027-028-041-042.
CO...WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 11 PM MST
SUNDAY FOR COZ090>092.
NE...WINTER WEATHER ADVISORY FROM 5 PM MST /6 PM CST/ THIS AFTERNOON
TO 11 PM MST /MIDNIGHT CST/ SUNDAY FOR NEZ079-080.
&&
SHORT TERM...99
LONG TERM...JTL
AVIATION...MKHazardous weather outlook, Feb 21, 5:00 AM MST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
500 AM MST SAT FEB 21 2015
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-221200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
500 AM MST SAT FEB 21 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.
.DAY ONE...TODAY AND TONIGHT...
LIGHT RAIN IS POSSIBLE TODAY OVER MUCH OF THE AREA WITH A
CHANGEOVER TO SNOW ACROSS PARTS OF FAR EASTERN COLORADO. AS COLDER
AIR MOVES IN TONIGHT ALONG WITH AN APPROACHING WEATHER DISTURBANCE
SNOW WILL BECOME THE DOMINANT WEATHER TYPE. FOR AREAS WEST OF A
LINE FROM NEAR IDALIA TO GOODLAND AND RUSSELL SPRINGS MODERATE TO
HEAVY SNOW IS EXPECTED WITH SNOWFALL RATES AROUND AN INCH PER HOUR
POSSIBLE. PATCHY BLOWING SNOW IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
LIGHT SNOW WILL CONTINUE SUNDAY THROUGH MONDAY WITH ADDITIONAL
ACCUMULATIONS OF A FEW INCHES.
WIND CHILL READINGS AS LOW AS TEN BELOW ZERO ARE EXPECTED LATE SUNDAY
NIGHT THROUGH MONDAY MORNING.
A CHANCE FOR SNOW AND COLD ARCTIC AIR RETURNS WEDNESDAY NIGHT THROUGH
FRIDAY. BELOW ZERO WIND CHILLS ARE EXPECTED THURSDAY NIGHT THROUGH
FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...SNOWFALL REPORTS
WOULD BE APPRECIATED.
Heavy Snow, Sherman
- When
- February 21, 12:30 PM MST to February 22, 5:30 AM MST
- Where
- Sherman forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 39.351, -101.720 (the zone’s center; the record gives no point)
Snowfall amounts ranged from 5.4 inches to 9 inches across the county.
Heavy Snow, Logan
- When
- February 21, 3:00 PM CST to February 22, 7:00 AM CST
- Where
- Logan forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.917, -101.148 (the zone’s center; the record gives no point)
Snowfall reports ranged from 4.8 inches to 7.3 inches across the county.
Heavy Snow, Wallace
- When
- February 21, 4:30 PM MST to February 22, 5:30 AM MST
- Where
- Wallace forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 38.917, -101.764 (the zone’s center; the record gives no point)
A snowfall amount of 7.4 inches was reported at Wallace.
Heavy Snow, Greeley
- When
- February 21, 7:00 PM MST to February 22, 6:00 AM MST
- Where
- Greeley forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.481, -101.806 (the zone’s center; the record gives no point)
A snowfall amount of 6.1 inches was reported 13 NNE of Tribune.
Heavy Snow, Wichita
- When
- February 21, 8:00 PM CST to February 22, 7:00 AM CST
- Where
- Wichita forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.482, -101.347 (the zone’s center; the record gives no point)
A snowfall amount of eight inches was reported at Leoti.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in New Jersey, February 21 to 22, 20151 death · 2 injured · 21 events
- Winter Storm and Flood in West Virginia, February 21, 2015$965,000 · 35 events
- Winter Storm and Winter Weather in Delaware, February 21 to 22, 20158 injured · 4 events
- Winter Storm and Avalanche in West Virginia, February 21 to 22, 2015$50,000 · 6 events
- Winter Storm in Virginia, February 21, 2015$45,000 · 2 events
- Winter Storm and Winter Weather in Ohio, February 21, 201532 events
- Winter Storm in Colorado, February 21 to 23, 201531 events
- Winter Storm and Winter Weather in Virginia, February 21 to 22, 201529 events
- Extreme Cold in Minnesota, February 21 to 22, 201524 events
- Winter Storm and Winter Weather in Pennsylvania, February 21 to 22, 20151 injured · 13 events
- Ice Storm and Winter Storm in Tennessee, February 21, 201520 events
- Winter Storm and Avalanche in Virginia, February 21 to 22, 201519 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 559846, 559851, 559847, 559849, 559850.